Contact Sober Nation's Sponsored Hotline

If you are seeking drug and alcohol related addiction rehab for yourself or a loved one, the SoberNation.com hotline is a confidential and convenient solution.

Calls to any general hotline (non-facility) will be answered by Riverwalk Recovery

Alternatives to finding addiction treatment or learning about substance:

If you wish to contact a specific rehab facility then find a specific rehab facility using our treatment locator page or visit SAMHSA.gov.

To learn more about how Sober Nation operates, please contact us

.
Request A Call Back From A Sober Nation Sponsor

Prove You Are Human!
[recaptcha size:compact]

REQUEST A CALL FROM A REHAB SPECIALIST Please Enter Your Phone Number And Someone Will Be With You Shortly

Prove You Are Human!
[recaptcha size:compact]

Professional & Completely Confidential Help is Standing By. We're here to help!
CONTACT FORM Request A Call-Back From A Certified Addiction Specialist Send Message
Sober Nation

Putting Recovery On The Map

09-10-20 | By

The Signs of Overdose And What To Do

signs of overdose

A drug overdose, commonly known as an OD, can occur when drug users consume too large an amount of medication or illegal drug. As a result of a lack of oxygen in the brain, the heightened amount of drugs or medications in an individuals system overwhelms their basic functioning. Signs of overdose and symptoms may vary, however in most cases, an overdose is not intentional. Those who are addicted to drugs or alcohol oftentimes find they need to take more of the same substance in order to feel the desired effects or euphoria. When this happens, increased amounts can lead to an overdose.

However, it is possible for individuals who are recreationally using to overdose, as opposed to those are addicted. In both cases, overdose is possible. Overdose can be quickly reversed with the correct medical intervention, so it’s vital to understand the steps to take if you or someone you know is showing signs of overdose. Knowing what to do can save a life.

If you or someone you know are currently experiencing signs and symptoms of a drug overdose, call 911 immediately.

According to the Centers of Disease Control and Prevention, nearly 72,000 Americans died from drug overdoses in 2019 – an increase in 5 percent from the previous year. These deaths have remained to increase every year and amount higher to deaths from guns, AIDS, and car accidents.

2019 overdose statistics

Signs of Overdose

Signs of overdose can differ depending on the individual and the substance. However, there are some common indicators that someone may be experiencing one. An individual may not show all of these signs of overdose, though even having a few of these symptoms can indicate one.

Common symptoms can include but not be limited to:

Increased Body Temperature

During a stimulant overdose such as cocaine or methamphetamine raise the heart rate. When this happens, blood pressure and body temperature also increases and speeds up breathing. This sign can result in a seizure, stroke, or death.

Dilated Pupils

Different drugs create different effects on the pupils. While heroin or opioids cause constriction of the pupils, other substances cause the pupils to dilate or enlarge. In some cases, pupils can. show a rapid movement or quivering symptom called nystagmus.

Blue Fingers or Lips

When the body temperature drops due to overdose, lips and fingertips may turn blueish. This often happens in cases of opioid or heroin overdose due to opioids fitting into specific receptors that affect the function of breathing. If someone cannot breath or is not getting enough oxygen in their bloodstream, the lips and fingers will turn blue. This process is called cyanosis. This lack of oxygen in the body eventually halts all other organ in the body such as the heart and brain. Cyanosis indicates that the person is near death.

Nausea or Vomiting

During an overdose, a person may aspirate which causes the body to purge contents out of its system. If an individual is vomiting while they are unconscious, this can result in a blockage in the airway, ultimately leaving a risk for choking.

Seizures

When the body gets overwhelmed with massive amount of substances, the brain can become disrupted and create abnormal activity. This can cause brain cells to fail, resulting seizures. There are some that cannot survive seizures and if someone does, brain cells can be permanently damaged. In addition, trembling can also be a sign of overdose which is an onset sign of a seizure.

Difficult or Shallow Breathing

Multiple combinations of depressant drugs together can often lead to airway obstruction and asphyxiation. Airway obstruction can be caused by a person’s head and jaw being in the wrong position, presence of vomit, or both. When this happens, it results in restricted breathing and in some cases breathing stopping completely.  body may begin to experience slow and difficult breathing or gasping for air as an attempt to regulate breathing.

When combinations of depressant drugs taken together, it can cause heavy sedation. When large quantities of these are presented into the system, the person can become unconscious and anesthetized, oftentimes not able to become awoken. This danger can cause airway obstruction from lack of oxygen being taken into the body, resulting in asphyxiation.

Chest Pain

Stimulants that speed up the heart can cause chest pain and cardiac arrest. If the heart is pumping too hard due to the over indulgence of stimulants such as cocaine, speed, and ecstasy, it can cause muscle tears, bleeding and severe chest pain.

Disorientation

When a person has overdosed but is still unconscious, they may not be aware of their surroundings. Erratic and sometimes unpredictable behavior can occur including paranoia, aggressive behavior, or anxiety. This may happen before losing functioning of the rest of their body.

What To Do If You Are Experiencing Signs of Overdose

If you or someone you know are experiencing an overdose, begin by calling 911 to receive emergency help. There are a number of things you can do to begin the life-saving process while you await help.

  • Stay next to the person and check their heart rate
  • If the person has become unconscious, begin asking them questions to try and receive a response. If they are alert, continue asking them questions to keep them awake until help arrives.
  • If the person is not responsive, turn them on his or her side to prevent choking on vomit.
  • If the person is not breathing, being CPR if you are certified
  • Provide first aid as directed by 911 operators
  • If the individual is overdosing on opioids, administer Narcan (Naloxone) if it is readily available
  • Obtain as much information about the person’s use if possible including dose, last time of dose, and type of drug that was used
  • Try to stay calm until help arrives

For those that are suffering from an opioid overdose, Narcan or Naloxone can help reverse the effects, however should not be used as a replacement for medical care. Narcan is a lifesaving opioid overdose reversal drug, though even if the person seems to be okay after a dose of Narcan, they are still at risk of respiratory failure and should seek proper medical attention.

naloxone

The Good Samaritan Law

Overdose is extremely scary. In order to prevent the fear of someone calling 9-1-1, Good Samaritan Laws are in place to help save lives. If someone recognizes an overdose, it’s crucial that they call 911. Once that happens, the person is given medical attention and protection from being charged with drug or alcohol offenses. In addition, those that witness the drug overdose and call 9-1-1 are also protected under this law. Good Samaritan Laws differ from state to state, though the person may receive immunity for possession of small amounts of substances. The Law does not, however, protect individuals from other drug-related or non-drug-related crimes.

Getting Help After An Overdose

It is possible that a person can overdose the first time they use a drug, but most times the person has already had substance abuse problems. After someone recovers from the consequences of an overdose, it’s crucial to seek out help. The best way to the mitigate the risk of overdose is to find professional help and understand the nature of your disease.

Sober Nation helps individuals face their addiction and get the help they need to remain sober. With multiple options including Detox, Residential Treatment, and even Intensive Outpatient Programming, individuals can find the proper treatment that fits their personalized needs and begin a new start at life. Give us a call today at 866-317-7050.

Comments:

Reboot Your Recovery